Advanced Search
MyIDEAS: Login

Optimal exploitation of renewable resources under uncertainty and the extinction of species

Contents:

Author Info

  • Tapan Mitra
  • Santanu Roy

    ()

Abstract

We consider an optimally managed renewable resource with stochastic non-concave growth function. We characterize the conditions under which the optimal policy leads to global extinction, global conservation and the existence of a safe standard of conservation. Our conditions are specified in terms of the economic and ecological primitives of the model: the biological growth function, the welfare function, the distribution of shocks and the discount rate. Our results indicate that, unlike deterministic models, extinction and conservation in stochastic models are not determined by a simple comparison of the growth rate and the discount rate; the welfare function plays an important role. Copyright Springer-Verlag Berlin/Heidelberg 2006

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://hdl.handle.net/10.1007/s00199-005-0618-5
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Springer in its journal Economic Theory.

Volume (Year): 28 (2006)
Issue (Month): 1 (05)
Pages: 1-23

as in new window
Handle: RePEc:spr:joecth:v:28:y:2006:i:1:p:1-23

Contact details of provider:
Web page: http://link.springer.de/link/service/journals/00199/index.htm

Order Information:
Web: http://link.springer.de/orders.htm

Related research

Keywords: Renewable resources; Extinction; Biological species; Safe standard of conservation; Optimal resource management; Stochastic dynamic programming.;

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Hopenhayn, Hugo A & Prescott, Edward C, 1992. "Stochastic Monotonicity and Stationary Distributions for Dynamic Economies," Econometrica, Econometric Society, vol. 60(6), pages 1387-406, November.
  2. Majumdar, Mukul & Mitra, Tapan, 1983. "Dynamic Optimization with a Non-Convex Technology: The Case of a Linear Objective Function," Review of Economic Studies, Wiley Blackwell, vol. 50(1), pages 143-51, January.
  3. Mirman, Leonard J. & Spulber, Daniel F., 1984. "Uncertainty and markets for renewable resources," Journal of Economic Dynamics and Control, Elsevier, vol. 8(3), pages 239-264, December.
  4. Brock, William A. & Mirman, Leonard J., 1972. "Optimal economic growth and uncertainty: The discounted case," Journal of Economic Theory, Elsevier, vol. 4(3), pages 479-513, June.
  5. Boylan, Edward S., 1979. "On the avoidance of extinction in one-sector growth models," Journal of Economic Theory, Elsevier, vol. 20(2), pages 276-279, April.
  6. Dechert, W. Davis & Nishimura, Kazuo, 1983. "A complete characterization of optimal growth paths in an aggregated model with a non-concave production function," Journal of Economic Theory, Elsevier, vol. 31(2), pages 332-354, December.
  7. Mirman, Leonard J. & Zilcha, Itzhak, 1975. "On optimal growth under uncertainty," Journal of Economic Theory, Elsevier, vol. 11(3), pages 329-339, December.
  8. Mirman, Leonard J & Zilcha, Itzhak, 1976. "Unbounded Shadow Prices for Optimal Stochastic Growth Models," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 17(1), pages 121-32, February.
  9. Clark, Colin W, 1973. "Profit Maximization and the Extinction of Animal Species," Journal of Political Economy, University of Chicago Press, vol. 81(4), pages 950-61, July-Aug..
  10. Cropper, M. L., 1988. "A note on the extinction of renewable resources," Journal of Environmental Economics and Management, Elsevier, vol. 15(1), pages 64-70, March.
  11. Olson, Lars J. & Roy, Santanu, 2000. "Dynamic Efficiency of Conservation of Renewable Resources under Uncertainty," Journal of Economic Theory, Elsevier, vol. 95(2), pages 186-214, December.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Leonard J. Mirman & Kevin Reffett & John Stachurski, 2005. "Some stability results for Markovian economic semigroups," International Journal of Economic Theory, The International Society for Economic Theory, vol. 1(1), pages 57-72.
  2. Mitra, Tapan & Roy, Santanu, 2012. "Sustained positive consumption in a model of stochastic growth: The role of risk aversion," Journal of Economic Theory, Elsevier, vol. 147(2), pages 850-880.
  3. Lars Olson & Santanu Roy, 2008. "Controlling a biological invasion: a non-classical dynamic economic model," Economic Theory, Springer, vol. 36(3), pages 453-469, September.
  4. Takashi Kamihigashi, 2005. "Stochastic Optimal Growth with Bounded or Unbounded Utility and with Bounded or Unbounded Shocks," Discussion Paper Series 176, Research Institute for Economics & Business Administration, Kobe University.
  5. Eric Fesselmeyer & Marc Santugini, 2009. "Strategic Exploitation of a Common Resource under Environmental Risk," Cahiers de recherche 09-08, HEC Montréal, Institut d'économie appliquée, revised Feb 2012.
  6. Mitra, Tapan & Roy, Santanu, 2007. "On the possibility of extinction in a class of Markov processes in economics," Journal of Mathematical Economics, Elsevier, vol. 43(7-8), pages 842-854, September.
  7. Kiran Krishnamurthy, Chandra, 2012. "Optimal Management of Groundwater under Uncertainty: A Unified Approach," CERE Working Papers 2012:19, CERE - the Center for Environmental and Resource Economics, revised 30 Jun 2014.
  8. Leizarowitz, Arie & Tsur, Yacov, 2012. "Renewable resource management with stochastic recharge and environmental threats," Journal of Economic Dynamics and Control, Elsevier, vol. 36(5), pages 736-753.
  9. Nishimura, Kazuo & Rudnicki, Ryszard & Stachurski, John, 2006. "Stochastic optimal growth with nonconvexities," Journal of Mathematical Economics, Elsevier, vol. 42(1), pages 74-96, February.
  10. Olson, Lars J. & Roy, Santanu, 2005. "Theory of Stochastic Optimal Economic Growth," Working Papers 28601, University of Maryland, Department of Agricultural and Resource Economics.
  11. Takashi Kamihigashi & John Stachurski, 2011. "Existence, Stability and Computation of Stationary Distributions: An Extension of the Hopenhayn-Prescott Theorem," Discussion Paper Series DP2011-32, Research Institute for Economics & Business Administration, Kobe University.
  12. Pierre Dupraz & Karine Latouche & Nadine Turpin, 2007. "Programmes agri-environnementaux en présence d’effets de seuil," Cahiers d'Economie et Sociologie Rurales, INRA Department of Economics, vol. 82, pages 5-32.
  13. Brozovic, Nicholas & Schlenker, Wolfram, 2011. "Optimal management of an ecosystem with an unknown threshold," Ecological Economics, Elsevier, vol. 70(4), pages 627-640, February.
  14. Chen, Yong & Jayaprakash, Ciriyam & Irwin, Elena, 2012. "Threshold management in a coupled economic–ecological system," Journal of Environmental Economics and Management, Elsevier, vol. 64(3), pages 442-455.
  15. Santanu Roy & Itzhak Zilcha, 2012. "Stochastic growth with short-run prediction of shocks," Economic Theory, Springer, vol. 51(3), pages 539-580, November.
  16. Chatterjee, Partha & Shukayev, Malik, 2008. "Note on positive lower bound of capital in the stochastic growth model," Journal of Economic Dynamics and Control, Elsevier, vol. 32(7), pages 2137-2147, July.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:28:y:2006:i:1:p:1-23. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.